Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Gastroenterology Topics
Question: Chronic Diarrhea
|jstoonb - Fri Feb 16, 2007 1:10 am|
I'm a 22 year old male who is suffering from chronic diarrhea and stomach discomfort. This has been going on for about four to five months. Started around the time I was put on Clindamycin for a bacterial infection in my throat. However, I have been tested for C. Difficile twice, both times negative. I've also been on Metronidazole twice, without success. I was also treated for Salmonella with Ciprofloxacin, which also had no success (I tested negative for Salmonella).
Lately have been noticing in the feces are light colored round ball shaped things with red/brown colored strings/fibers attached to them. I'm currently not on any medication, and am otherwise healthy. I work out three times a week, eat pretty good and don't smoke. I haven't lost any weight over the past five months, in fact I have gained from weight training at the gym. What could be wrong?
|Dr. Chan Lowe - Thu Mar 08, 2007 6:03 pm|
I would recommend that you have some stool studies to look at stool electrolytes, etc. This will help differentiate a secretory vs. osmotic diarrhea. Each has its own list of causes.
Also, I would suggest being tested for celiac disease. A stool guaiac test should be done as well to look for occult bleeding. If there is bleeding, inflammatory bowel disease may be responsible for your symptoms (though this is less likely).
I recommend that you see a GI specialist as you likely should have a colonoscopy to take a look at the mucosa as well as do some biopsies (painless) that may help give clue to the cause of your on going diarrhea.
Your lack of weight loss is reassuring. Follow up with your doctor is important.
Keep us updated. Best wishes.
|jstoonb - Tue Mar 27, 2007 11:38 pm|
Since I last posted, I had a respiratory infection. I was put on Clindamycin again, which I'm not sure is a good choice. My diarrhea got worse again and my family doctor is on holidays. Another doctor prescribed me Metronidazole again with a stool sample before starting the medication. This is the third time I've been on this drug. Although my stool samples have been coming back negative for Clostridium difficile, I am responding to the metronidazole. Why is this?
When i'm on the drug, the stomach discomfort and urge to have to go to the bathroom disappears. My stool is not completely normal, but at least it is not diarrhea anymore.
I guess I'm wondering, is it possible that all three samples came back as false negatives? And if so, should I be being treated with something stronger such as Vancomycin if I'm responding to metronidazole (but not completely getting better)? I have about three days of the ten day antibiotic course left, and am dreading when the diarrhea will start up again.
Any idea what could be wrong?
In the mean time i have to wait until next week to set up a scope with my family doctor (which I'm hoping won't take another month of waiting time)>
Any feedback would be greatly appreciated!
|Dr. Chan Lowe - Sat Mar 31, 2007 12:12 am|
It is unlikely that all three tests for c. diff were incorrectly negative.
I would recommend that you have your stool tested for ameoba and parasites as well. Metronidazole can treat some of these infections and you may be partially treating something that subsequently comes back.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.